My final day of shadowing highlighted everyone’s favourite (and most common) electrolyte abnormality: too little salt. The patient was an 81 year old man who came to AMU having been referred by his GP for “anorexia, 2 stone weight loss and low BP”. The admission clerking elicited progressive dysphagia for the past few weeks. On examination, there was a palpable bladder and the patient was clinically dehydrated. There was however bilateral pitting oedema to the mid shins.
An endoscopy was arranged in light of the weight loss and progressive dysphagia. More interesting from a learning point of view was the Na value of 110 last night. I always groaned at the list of differentials to work through for hyponatremia. Is there a simple way of classifying the causes that we can apply clinically?
Emedicine helped me here. It taught me that Na doesn’t cross the cell membrane, so if there is a low concentration of Na in the blood, it must be because either:
a) Na is being lost from the blood to somewhere else
b) the blood is diluted
Going through option a), there are only a few ways Na can leave the blood. Whichever route it takes, it will take some water with it. Provided that relatively more Na is lost than water, the patient will become hyponatremic. Na can either leave:
a) through the kidneys
b) somewhere else
If it leaves through a) the kidneys, then the concentration of Na in the urine will be stupidly high given the circumstances. The value which is taken as stupidly high is anything above 20mmolL. The causes include renal disease, diuretics (especially loop) and Addison’s (which acts like a dose of spironolactone, leading to a lack of sodium-potassium exchange in the distal convoluted renal tubule).
If it leaves through b) somewhere else, pretty much any orifice or break in the skin that allows fluids through will lead to Na loss with it e.g. vomiting, diarrhoea and burns. The kidneys, which should be working normally, will do everything in their power to preserve the precious Na, leading to a low urine Na concentration (<20 mmol/L).
In both cases, there is a loss of fluid from the body. This leaves the patient dehydrated.
This means that if the hyponatremic patient is hypovolemic, we should think about how Na and water managed to leave the body, particularly focused on whether it was lost renally or elsewhere (GI tract and skin).
What about if the blood gets diluted? This can happen if:
a) too much water is taken in
b) water can’t get excreted
c) the patient is in a state of fluid overload, with relatively more water than Na being retained
Option a) occurs in water intoxication or psychogenic polydipsia. It is pretty rare. The urine concentration of Na would be appropriately low (<40 mmol/L).
Option b) occurs with a concentrated, water-deprived urine ([Na] >40mmol/L). The most celebrated cause is the 3rd greatest bane of medical school after enzyme inducers and the causes of clubbing: the (pretty rare) syndrome of inappropriate anti diuretic hormone, SIADH.
The causes of SIADH initially seem overwhelming. This may be because Interleukin 6 stimulates the release of ADH (or vasopressin, same thing). Since IL-6 is part of the acute phase response as well as chronic inflammation and general crapness, lots of inflammatory pathologies can cause SIADH. The common ones are cancers (especially small cell lung cancer, which may be because of its neuroendorcrine origin) and chest infections (especially Legionella).
SIADH can also occur whenever there is disruption of the pituitary stalk, as the hypothalamus controls the pituitary and the pituitary gets confused without mission control telling it what to do. This means that many CNS disorders, especially trauma, meningitis and stroke, can cause SIADH.
There is also a list of drugs which can cause SIADH. In keeping with the CNS-ish aetiology, I think of them as ‘neuro-psychs’. The main neuro ones are anti epileptics, especially carbamazepine and gabapentin. The psych ones are drugs we give them (SSRIs, amitriptyline, antipsychotics) and drugs they given themselves (ecstasy, opiates).
Option b) also occurs in hypothyroidism, but the exact mechanism is unclear. People with hypothyroidism have a reduced cardiac output, which may lead to reduced stimulation of the carotid sinus baroceptors, leading to extra ADH.
Option b) also apparently occurs in glucocorticoid deficiency. I have not yet found the mechanism behind this, so please do comment if you find/know it.
This means that in the euvolemic hyponatremic patient, we should think of causes of excess water ingestion or impaired water excretion, using urine [Na] to distinguish between them. Consider SIADH, hypothyroidism and glucocorticoid deficiency.
Finally, option c). The states of fluid overload are the major organ failures. A high urine [Na] (>20mmol/L) implies renal failure as this is a stupid thing for the kidney to do when the body is hyponatremic, so it must be broken. If the urine [Na] is appropriate (<20mmol/L), then consider heart or liver failure, or nephrotic syndrome.
This means that in the fluid overloaded hyponatremic patient, we should think of organ failures.Use urine [Na] to help establish whether or not the problem is renal failure.
I’ll post what the final cause of this man’s hypovolemic hyponatremia was when all the tests come back. He was on diuretics so that’s by far the most likely explanation. His last U&Es this afternoon were Na 113, K 3.9, Urea 7.8 and Creatinine 70.
Clinically, he has no symptoms of severe hyponatremia i.e. GCS is normal with no seizures or confusion. Previous results show this was a chronic hyponatremia, so the correction has to be slow to avoid central pontine myelinolysis. I will write up what I learn about the treatment of hyponatremia tomorrow.
Any comments, especially on any further differentials and how glucocorticoid deficiency causes hyponatremia, will be really appreciated.